zbMATH — the first resource for mathematics

Transvectants, modular forms, and the Heisenberg algebra. (English) Zbl 1041.11026
The main objects of the paper under review are binary forms and modular forms. The starting point is an observation due to D. Zagier [Proc. Indian Acad. Sci., Math. Sci. 104, 57–75 (1994; Zbl 0806.11022)] who noticed the similarity between the Rankin-Cohen brackets of modular forms and transvectants of binary forms. The first author discovered, in his earlier work, that if one regards the degree \(n\) of a binary form as \(-w\), minus the weight of a modular form, then, in fact, the two processes are identical. The authors’ goal is to develop this connection.
They show that the two theories of modular and binary forms have a common limiting theory as \(n=-w\to\infty\). Looking at the limit situation on the infinitesimal level, the authors arrive at the Heisenberg algebra. Going back to the classical situation, they present an explicit procedure in the form of a quantum deformation.
They also present connections with the theory of differential invariants arising from the view at transvectants as at relative differential invariants with respect to a certain action of \(SL(2)\). This leads to a theorem providing a basis for the algebra of transvectants of a binary form.
Yet other applications arise in connection with the theory of integrable systems and star products on the two-dimensional phase space.

11E76 Forms of degree higher than two
11F11 Holomorphic modular forms of integral weight
17B80 Applications of Lie algebras and superalgebras to integrable systems
37K10 Completely integrable infinite-dimensional Hamiltonian and Lagrangian systems, integration methods, integrability tests, integrable hierarchies (KdV, KP, Toda, etc.)
53D55 Deformation quantization, star products
81R05 Finite-dimensional groups and algebras motivated by physics and their representations
81R30 Coherent states
Full Text: DOI
[1] Aronhold, S., Theorie der homogenen functionen dritten grades von drei veränderlichen, J. reine angew. math., 55, 97-191, (1858)
[2] Athorne, C., Algebraic invariants and generalized Hirota derivatives, Phys. lett. A, 256, 20-24, (1999) · Zbl 1044.37545
[3] Bayen, F.; Flato, M.; Fronsdal, C.; Lichnerowicz, A.; Sternheimer, D., Deformation theory and quantization. I. deformations of symplectic structures, Ann. phys., 111, 61-110, (1978) · Zbl 0377.53024
[4] Cayley, A., On the theory of linear transformations, Cambridge math. J., 4, 193-209, (1845)
[5] Cayley, A., On linear transformations, Cambridge Dublin math. J., 1, 104-122, (1846)
[6] V. Chari, and, A. Pressley, A Guide to Quantum Groups, Cambridge Univ. Press, Cambridge, UK, 1994. · Zbl 0839.17009
[7] Choie, Y.-J.; Eholzer, W., Rankin – cohen operators for Jacobi and Siegel forms, J. number theory, 68, 160-177, (1998) · Zbl 0958.11032
[8] Y.-J. Choie, B. Mourrain, and, P. Solé, Rankin-Cohen brackets and invariant theory, preprint, 1999.
[9] Clebsch, A., Theorie der binären algebraischen formen, (1872), Teubner Leipzig · JFM 04.0047.02
[10] Cohen, H., Sums involving the values at negative integers of L-functions of quadratic characters, Math. ann., 217, 271-285, (1975) · Zbl 0311.10030
[11] Cohen, P.B.; Manin, Y.; Zagier, D., Automorphic pseudodifferential operators, (), 17-47 · Zbl 1055.11514
[12] Eholzer, W.; Ibukiyama, T., Rankin – cohen type differential operators for Siegel modular forms, Internat. J. math., 9, 443-463, (1998) · Zbl 0919.11037
[13] Escherich, G.V., Die determinanten hoheren ranges und ihre verwendung zur bildung von invarianten, Denkschr. kais. akad. wiss. wien, 43, 1-12, (1882)
[14] Gegenbauer, L., Über determinanten hoheren ranges, Denkschr. kais. akad. wiss. wien, 43, 17-32, (1882)
[15] Gordan, P., Vorlesungen über invariantentheorie, (1987), Chelsea New York
[16] Grammaticos, B.; Ramani, A.; Hietarinta, J., Multilinear operators: the natural extension of Hirota’s bilinear formalism, Phys. lett. A, 190, 65-70, (1994) · Zbl 0961.35503
[17] Green, M.B.; Schwarz, J.H.; Witten, E., Superstring theory, (1988), Cambridge Univ. Press Cambridge
[18] Griffiths, P.A.; Harris, J., Principles of algebraic geometry, (1978), Wiley New York · Zbl 0408.14001
[19] Gundelfinger, S., Zur theorie der binären formen, J. reine angew. math., 100, 413-424, (1886) · JFM 19.0109.01
[20] Hietarinta, J., Gauge symmetry and the generalization of Hirota’s bilinear method, J. nonlinear math. phys., 3, 260-265, (1996) · Zbl 0952.35115
[21] Hietarinta, J., Hirota’s bilinear method and its generalization, Internat. J. modern phys. A, 12, 43-51, (1997) · Zbl 1073.37535
[22] Hilbert, D., Theory of algebraic invariants, (1993), Cambridge Univ. Press Cambridge
[23] Hirota, R., Direct method for finding exact solutions of nonlinear evolution equations, (), 40-68
[24] Hirota, R., Bilinearization of soliton equations, J. phys. soc. Japan, 51, 323-331, (1982)
[25] Hirota, R.; Satsuma, J., A variety of nonlinear network equations generated from the Bäcklund transformation for the Toda lattice, Progr. theoret. phys. suppl., 59, 64-100, (1976)
[26] Jimbo, M.; Miwa, T., Solitons and infinite-dimensional Lie algebras, Publ. res. inst. math. sci., 19, 943-1001, (1983) · Zbl 0557.35091
[27] Knapp, A.W., Elliptic curves, (1992), Princeton Univ. Press Princeton · Zbl 0804.14013
[28] Leitenberger, F., A quantum deformation of invariants of binary forms, Czech. J. phys., 48, 1429-1434, (1998) · Zbl 0943.17012
[29] MacMahon, P.A., The perpetuant invariants of binary quantics, Proc. London math. soc., 26, 262-284, (1895) · JFM 26.0141.01
[30] Moyal, J.E., Quantum mechanics as a statistical theory, Proc. Cambridge philos. soc., 45, 99-124, (1949) · Zbl 0031.33601
[31] Newell, A., Solitons in mathematics and physics, CBMS-NSF conference series in applied math., 48, (1985), SIAM Philadelphia
[32] Olver, P.J., Hyperjacobians, determinantal ideals and weak solutions to variational problems, Proc. roy. soc. Edinburgh sect. A, 95, 317-340, (1983) · Zbl 0562.49005
[33] Olver, P.J., Equivalence, invariants, and symmetry, (1995), Cambridge Univ. Press Cambridge · Zbl 0837.58001
[34] Olver, P.J., Classical invariant theory, London math. soc. student texts, 44, (1999), Cambridge Univ. Press Cambridge
[35] Ovsienko, V., Exotic deformation quantization, J. differential geom., 45, 390-406, (1997) · Zbl 0879.58028
[36] Rankin, R.A., The construction of automorphic forms from the derivatives of a given form, J. Indian math. soc., 20, 103-116, (1956) · Zbl 0072.08601
[37] Sanders, J.A., Versal normal form computations and representation theory, (), 185-210 · Zbl 0804.17018
[38] J. A. Sanders, Multilinear Hirota operators, modular forms and the Heisenberg algebra, Technical Report, Vrije Universiteit, Amsterdam, 1999. · Zbl 0964.35128
[39] J. A. Sanders, and, M. Roelofs, An Algorithmic Approach to Conservation Laws Using the 3-Dimensional Heisenberg Algebra, Technical Report, 2, RIACA, Amsterdam, 1994.
[40] Sanders, J.A.; Wang, J.P., Hodge decomposition and conservation laws, Math. comput. simulation, 44, 483-493, (1997) · Zbl 1017.35504
[41] Schimming, R.; Strampp, W., Differential polynomial expressions related to the kadomtsev – petviashvili and korteweg – devries hierarchies, J. math. phys., 40, 2429-2444, (1999) · Zbl 0984.37087
[42] Silverman, J.H., The arithmetic of elliptic curves, (1986), Springer-Verlag New York · Zbl 0585.14026
[43] Stroh, E., Ueber eine fundamentale eigenschaft des ueberschiebungsprocesses und deren verwerthung in der theorie der binären formen, Math. ann., 33, 61-107, (1889) · JFM 20.0120.01
[44] Sylvester, J.J., On subinvariants, that is, semi-invariants to binary quantics of an unlimited order, Amer. J. math., 5, 79-136, (1882) · JFM 14.0072.02
[45] Takhtajan, L.A., A simple example of modular-forms as tau-functions for integrable equations, Theoret. math. phys., 93, 1308-1317, (1993)
[46] Vey, J., Déformation du crochet de Poisson sur une variété symplectique, Comment. math. helv., 50, 421-454, (1975) · Zbl 0351.53029
[47] Wigner, E.P.; Inönu, E., On the contraction of groups and their representations, Proc. nat. acad. sci., 39, 510-524, (1953) · Zbl 0050.02601
[48] Zagier, D., Modular forms and differential operators, Proc. Indian acad. sci. math. sci., 104, 57-75, (1994) · Zbl 0806.11022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.